Utah, 2022Flash Flooding and Debris Flow in Utah, July 30, 2022
July 30, 2022 · NWS GJT · 3 events in 2 counties and zones
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southeast Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture remained over the Four Corners region. This led to another round of showers and thunderstorms across southeast Utah. Storms were slow moving and produced heavy rain. A debris flow occurred on the Pack Creek Fire burn scar as a result of a large amount of heavy rain in a short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 10:38 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 30, 10:38 AM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Sat Jul 30 2022
.SHORT TERM...(Today through Sunday)
Issued at 403 AM MDT Sat Jul 30 2022
Not a lot of clouds in the clean window across the northern
states and in the Pacific Northwest to initialize the models, but
water vapor does help. The low is dropping down out of the Gulf of
Alaska to off the coast of the Pacific northwest. The subtropical
high across the Southern States remains in place with two peaks;
one over western Tennessee and northern Mississippi; the second
over the Texas Panhandle and eastern New Mexico. The high over the
Great Basin remains in place pulling a drier air mass in from the
Northwest and is limiting the shower and thunderstorm activity in
northeastern Utah and northwestern Colorado. Though there are
clouds over the Grand Valley, they are evaporating rapidly under
the influence of the Great Basin high. The jet streak supporting
the trough over the Great Lakes has moved off over New England
taking the upper level support for convection (the right entrance
region) with it. This will likely delay the start of thunderstorms
across the I-70 corridor and northward until the mid afternoon
when diurnal heating breaks the cap. With the later start, look
for the showers and thunderstorms to run well into the evening
much like the storms Friday evening. The GFS BUFR soundings concur
indication the LFC around 300 mb, -32C, with the most unstable
period between about 22Z today and 04Z Sunday. The deep monsoonal
moisture continues across the San Juan Mountains and to the west
into southeastern Utah. WPC has the southern face of the San Juans
and south into New Mexico in an area of moderate chances for
heavy rain and potential flash flooding. Considered another flood
watch for this area, but due to the continued cloud cover limiting
diurnal heating and lack of upper air support for deep
convection, opted to hold off for now to see how the morning
conditions develop. Will continue to monitor this area closely.
Looking for another day of widespread showers starting in the mid
to late morning through the San Juan Mountains with a few embedded
thunderstorms through the afternoon. Coverage will be more
scattered to the west into southeastern Utah and to the north in
the Montrose and Gunnison areas. Look for lingering showers
overnight in the southern mountains.
THe Great Basin high shifts eastward Sunday as the low off the
Pacific Northwest slides south. This will put more of the damper on
the convective activity especially to the north and west with more
isolated showers and thunderstorms, but will likely see scattered to
numerous storms again over the San Juan Mountains and to the north
along the Divide. The convective activity will drop off going into
the evening hours with a slight possibility of a shower overnight in
the Four Corners area.
Where the skies clear out, expect temperatures to warm to near
normal today while the areas to the south will be about five degrees
below normal under the cloud cover. The highs Sunday will be near
normal to the south and three to five degrees above normal to the
north under as the Great Basin high shifts overhead.
.LONG TERM...(Sunday night through Friday)
Issued at 403 AM MDT Sat Jul 30 2022
The high pressure cell currently over the central Pacific coast will
be migrating back eastward through the weekend and be aligned along
the Central and Southern Rockies by early Monday. The highest PWAT
anomalies of 3 to 4 sigma will be sloshing around SoCal into the
Intermountain West over the next 48-56 hours. This higher water
content airmass will be pulled northeast early next week as the high
remains established over the Southern Rockies and heights lower over
the PacNW...placing our CWA in the northwest quadrant of the ring of
fire. It will be interesting to see if Monday will start out cloudy
and showery as the nose of this next moisture surge moves through
our eastern CWA. The good news is the northern part of the CWA will
be able to take advantage of this monsoonal push through mid week
and hopefully get more widespread precipitation. Generally good news
unless you have hay on the ground. During the late week period the
lower heights in the PacNW will be reinforced by another batch of
high latitude energy which looks to expand troughing into the
Northern Rockies. This will squash the SubTrop ridge southward and
nudge the center of the high into the Plains. At the moment the
biggest issue is how the med range models handle the moisture plume
with the GFS disrupting the monsoonal flow and the Euro keeping it
pretty much intact. There may be a bit of a downturn in coverage
late in the week but it is probably a safe bet that at least daily
afternoon shower and thunderstorm activity will continue over the
Colorado High County. Overall temperatures will continue to run near
to above normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat Jul 30 2022
Showers and thunderstorms are once again the main concern through
the next 24 hours. TAF sites south of I-70 will see the most
impacts, decrease as one moves north. Shower and storm activity is
expected to linger across the southern mountains through the
overnight hours, so have included VCTS or VCSH in the TAFs for
KTEX, KDRO, and KGUC. Main threats with any storms will be heavy
rain, frequent lightning, and gusty, erratic winds. Any storm that
passes overhead may drop conditions to MVFR briefly. VFR
conditions are expected to prevail, with winds generally light and
following typical drainage patters.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...DB
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jul 30, 3:31 AM MST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
431 AM MDT Sat Jul 30 2022
COZ001>014-017>023-UTZ022>025-027>029-311045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
431 AM MDT Sat Jul 30 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Monsoon moisture continues across the region today resulting in
another day of numerous showers and thunderstorms across the
southern areas. The areas along the I-70 corridor and to the north
will see fewer showers and thunderstorms later this afternoon that
will continuing well into the evening hours. Heavy rain can once
again be expected with these storms. Expect nocturnal showers to
persist over the southern mountains overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
High pressure builds overhead Sunday and Monday resulting in a
downturn in storm coverage, particularly across the north. Monsoon
moisture will continue to stream into the southern areas
resulting in daily showers and thunderstorms, especially over the
mountains. Another deep moisture surge is possible early to mid
next week bringing a significant increase in showers and
thunderstorms along and north of the I-70 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 30, 11:02 AM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1202 PM MDT Sat Jul 30 2022
COZ006-009-011-017-301830-
Grand and Battlement Mesas CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO-
1202 PM MDT Sat Jul 30 2022
...A strong thunderstorm will impact portions of southwestern Delta
and southwestern Mesa Counties through 1230 PM MDT...
At 1202 PM MDT, trained weather spotters reported an area of strong
thunderstorm 14 miles west of Delta, or 29 miles southeast of Grand
Junction, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Delta
and southwestern Mesa Counties.
This includes the following highways...
U.S. Highway 50 in Colorado between mile markers 54 and 67.
Colorado 141 between mile markers 130 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 10872 3880 10873 3887 10811 3862 10812
TIME...MOT...LOC 1802Z 259DEG 13KT 3871 10833
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TGRDebris Flow, San Juan
- When
- July 30, 1:30 PM MST
- Where
- San Juan County, 8.76 mi E of Grand Co Arpt to 1.62 mi ESE of Grand Co Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.460, -109.290
Flash flooding and a significant debris flow occurred over the Pack Creek Fire burn scar as a result of heavy rain from thunderstorms.
Flash Flood, Grand
- When
- July 30, 2:00 PM MST
- Where
- Grand County, 3.97 mi SE of Moab to 3.98 mi SE of Moab
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 38.538, -109.500
Areas downstream of the Pack Creek Fire burn scar experienced flash flooding as a result of heavy rains over the fire. This included Old City Park Road south of Moab, which had to close due to flooding.
Flash Flood, Grand
- When
- July 30, 2:00 PM MST
- Where
- Grand County, 7.23 mi SE of Moab
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.500, -109.464
Areas downstream of the Pack Creek Fire burn scar experienced flash flooding as a result of heavy rains over the fire. This included Sunny Acres Lane north of Spanish Valley, which had to close due to flooding.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, July 30, 2022$377,000 · 56 kt wind · 32 events
- Wildfire in Nebraska, July 30 to 31, 2022$250,000 · 1 event
- Flash Flooding in New Mexico, July 30, 2022$50,000 · 3 events
- Flash Flooding and Flooding in California, July 30 to 31, 202218 events
- Debris Flows and Flood in Colorado, July 30, 2022$14,000 · 3 events
- Hail and Damaging Winds in North Dakota, July 30 to 31, 20221 in hail · 7 events
- Flash Flooding in Arizona, July 30, 20224 events
- Flash Flood and Damaging Winds in Arizona, July 30, 2022$2,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, July 30, 2022$10,000 · 50 kt wind · 3 events
- Heavy Rain in Colorado, July 30, 20222 events
- Flash Flooding in Louisiana, July 30, 20222 events
- Waterspout in Gulf of Mexico, July 30, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035758, 1035759, 1035760.